The Food and Drug Administration has issued an advisory that warns it has received some reports of seizures from e-cigarette users. The majority of the reports involve “youth and young adult users,” according to the agency, which says it has noted an “uptick” in voluntary reports about seizures. The FDA is seeking reports from other nicotine vape users who experienced seizures possibly caused by the nicotine use.
Seizures are a known potential side effect of nicotine toxicity; they have previously been noted in some cases of nicotine liquid consumption. The FDA has been accepting voluntary reports of tobacco product-related ‘adverse experiences’ since 1988, having expanded the reporting system to an online portal back in 2014.
The FDA continues to monitor these reports, which increasingly involve electronic cigarettes (“vapes”) in addition to tobacco products. According to the agency, it experienced a ‘slight but noticeable increase’ in reports of seizures.
This prompted the agency to look at its reports and data from poison control centers — in doing so, the agency found 35 cases of seizures that were experienced in the same time frame as e-cigarette use. The reports were dated from 2010 to 2019. Though the number is low, the FDA points out that because these are voluntary reports, the actual number of seizures experienced by e-cigarette users could be higher.
Based on the data it has, these seizures were experienced by both first-time and ‘experienced’ e-cigarette users; in addition, some users had a history of seizures. Some users had also reported past seizures associated with the use of amphetamines and cannabis. Unfortunately, most reports from users didn’t include any info about the product brand used in proximity to the medical event.
The FDA acknowledges that the info it has right now is limited, but has publicized the reports to enable healthcare providers and e-cigarette users to make informed decisions related to use of the products. It’s too early at this time to say whether e-liquid nicotine devices can be named as the cause of these seizures.